Heparin is the only well-established anticoagulant medication for cardiopulmonary bypass making selecting an alternative anticoagulant challenging in patients with heparin-induced thrombocytopenia. Other anticoagulant medications can cause significant postoperative bleeding, especially in patients with end-stage renal disease. We present a case of a 63-year-old woman requiring aortic valve replacement with a history of heparin-induced thrombocytopenia and end-stage renal disease. Cangrelor and heparin were successfully used during cardiopulmonary bypass, offering an option for anticoagulation management for a uniquely challenging patient population.
From the Departments of *Anesthesiology
†Cardiothoracic Surgery, Sulpizio Cardiovascular Center, University of California, San Diego, La Jolla, California
‡Department of Pharmacy, Skaggs School of Pharmacy and Pharmaceutical Sciences, University of California, San Diego, La Jolla, California.
Accepted for publication December 18, 2018.
The authors declare no conflicts of interest.
Address correspondence to Alexander M. Girgis, MD, 9452 Medical Center Dr, MC 0898, La Jolla, CA 92037. Address e-mail to firstname.lastname@example.org.